Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 85, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2001, 4:42 PM CDT for Coffey County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 6, 2001, 4:42 PM CDT (21:42 UTC)
- Expired
- May 6, 2001, 5:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Coffey County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 062144
SVRTOP
KSC031-062215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT SUN MAY 6 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS
* UNTIL 515 PM CDT
* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF WAVERLY TO
14 MILES SOUTHWEST OF JOHN REDMOND RESERVOIR...OR FROM 25 MILES
SOUTHWEST OF OTTAWA TO 19 MILES SOUTHEAST OF EMPORIA...MOVING
EAST AT 15 MPH.
* SOME LOCATIONS AFFECTED...
JOHN REDMOND RESERVOIR
BURLINGTON
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3844 9571 3831 9593 3817 9596 3816 9553
3842 9551What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:40 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 6, 2:40 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 240 PM CDT SUN MAY 6 2001 MAIN PROBLEMS ARE THUNDERSTORMS IN THE EAST THIS EVENING, THEN SKY COVER ASSOCIATED WITH WEAK SYSTEMS MOVING THROUGH IN NORTHWEST FLOW. CAPES OF 1000 TO 2000 AND RELATIVELY WEAK VERTICAL WIND SHEAR HAS LEAD TO DEVELOPMENT OF WIDELY SCATTERED STRONG STORMS IN CONFLUENCE ZONE ALONG THE KANSAS TURNPIKE. GIVEN WIND SHEAR AND OBSERVED STORM STRUCTURE, INDICATES ONLY LOOSE ORGANIZATION TO STORMS. LOW FREEZING LEVELS PUT VIL OF THE DAY IN THE LOWER 40S. EXPECT WIDELY SCATTERED STRONG TO SEVERE STORMS WITH DIME TO NICKEL SIZE HAIL TO CONTINUE INTO THE EVENING HOURS ACROSS FAR EASTERN KANSAS AS CONFLUENCE AXIS MOVES SLOWLY EAST. SKIES SHOULD CLEAR LATER TONIGHT AND COOLER TEMPERATURES WILL BE EMPHASIZED. AFTER THAT, WEAK WAVES IN NORTHWEST FLOW BRING MID-LEVEL MOISTURE WITH THEM BOTH MONDAY AND TUESDAY. PRECIP CHANCES LOOK NIL, BUT ENOUGH TO INCREASE CLOUD WORDING, AND TO GO A LITTLE BELOW NGM GUIDANCE TEMPS FOR HIGHS. .TOP...NONE GDP
In the hours before
Special weather statement, May 6, 12:18 PM CDT, 4 hours 24 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-062100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1218 PM CDT SUN MAY 6 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS FAR NORTHEAST INTO EAST CENTRAL KANSAS. THE THREAT WOULD GENERALLY BE ALONG AND EAST OF A LINE FROM SENECA TO WAMEGO TO COUNCIL GROVE. AREAS EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE WILL HAVE THE GREATEST RISK FOR SEVERE WEATHER. THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THAT AREA BY THE DURING AFTERNOON HOURS...AND CONTINUE INTO THE EVENING. THE PRIMARY THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS. A COLD FRONT MOVING FROM WEST TO EAST ACROSS EASTERN KANSAS...WILL ACT AS THE PRIMARY FOCUS FOR THE STRONG THUNDERSTORMS. THIS FRONT WILL INTERACT WITH AN ATMOSPHERE THAT IS MOIST AND UNSTABLE. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON AND EVENING.
Special weather statement, May 6, 12:25 PM CDT, 4 hours 17 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-062100- HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING NATIONAL WEATHER SERVICE TOPEKA KS 1225 PM CDT SUN MAY 6 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS FAR NORTHEAST INTO EAST CENTRAL KANSAS. THE THREAT WOULD GENERALLY BE ALONG AND EAST OF A LINE FROM SENECA TO WAMEGO TO COUNCIL GROVE. AREAS EAST OF A HIAWATHA TO TOPEKA TO EMPORIA LINE WILL HAVE THE GREATEST RISK FOR SEVERE WEATHER. THE THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THAT AREA DURING AFTERNOON HOURS...AND CONTINUE INTO THE EVENING. THE PRIMARY THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS. A COLD FRONT MOVING FROM WEST TO EAST ACROSS EASTERN KANSAS...WILL ACT AS THE PRIMARY FOCUS FOR THE STRONG THUNDERSTORMS. THIS FRONT WILL INTERACT WITH AN ATMOSPHERE THAT IS MOIST AND UNSTABLE. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON AND EVENING.
Local storm report, May 6, 2:14 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
214 PM CDT SUN MAY 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0211 PM 6 N BURLINGAME KS .75 INCH HAIL
05/06/01 OSAGELocal storm report, May 6, 2:21 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
221 PM CDT SUN MAY 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0216 PM 5 N BURLINGAME KS 1 INCH HAIL
05/06/01 OSAGELocal storm report, May 6, 3:08 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT SUN MAY 06 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
4
0255 PM 5 NE OVERBROOK KS .75 INCH HAIL
05/06/01 OSAGE 50 MPH WINDS
0305 PM OSAGE CITY KS 1 INCH HAIL
05/06/01 OSAGEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:19 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 56 min |
| May 5, 9:32 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 28 min |
| May 5, 9:57 PM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 33 min |
| May 6, 1:30 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 30 min |
| May 6, 1:59 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 31 min |
| May 6, 2:29 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 31 min |
| May 6, 2:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 33 min |
| May 6, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| May 6, 4:10 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 35 min |
| May 6, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 40 min |
| May 6, 5:46 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.